question-icon

Can DVT be detected through color doppler ?

default
Posted on Sat, 5 May 2012
Question: My 82 years old Mom just started chemotherapy for small-cell lung cancer. Her d-dimers are 1212.76 ng/ml with the norm being <500.0. The oncologist worries that with the threat of DVT she may not be able to continue the chemotherapy. Her left leg continues to swell despite the diuretc medication. Should the medication called sintrom be considered? Would it help with the DVT? Does it react adversly with Carboplatin Ebewe 10mg/ml(the dosage she takes is 150mg). Her blood platelets are (and for years have been low) between 96 and 132.
doctor
Answered by Dr. Rakhi Tayal (32 minutes later)
Hello,

Thanks for writing to us.

Raised levels of d-dimers only are not an absolute indication of starting an anticoagulant therapy like sintrom. With low platelet counts intermittently , the anticoagulant therapy can precipitate spontaneous haemorrhages which may add to her complications.

Chemotherapy already is a major factor to reduce the platelet counts and cause aplastic anaemia. The swelling in her leg could be due to cardiac problems or renal problems which get precipitated due to side effects caused by the chemotherapy she is taking.

If there is DVT, the anticoagulation treatment will be needed and chemotherapy will have to be stopped to maintain the platelet levels.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Regards,


Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Rakhi Tayal (4 hours later)
Dear Dr. Tayal,

Thank you for your expedient answer to my question. Would it be advisable at this stage to pursue further diagnosis of DVT and if so would the ultrasound "Doppler" method be the way to go to establish whether it is DVT and if so should be treated together with the chemo to help with the effectiveness of the chemo? and one more question; what is your opinion regarding complimentary TCM (traditional Chinese medicine) treatment? I have came across dietary supplement called ITP kit. It was developed by Dr. Ba Hoang's Medical&Immunological PhD Reaserch for persons with Chronic Immune Idiopathic Thrombocytopenic Purpura. It is said to help with the blood platelets count and the healthy platelet quality and function along with restoring the balanced response of the immune system. I read about the herbs that are contained in that supplement and it looks as these are safe and commonly used in TCM such as rehmannia, Astralagus Membrancaceus, Thlaspi Arvense and Phyllanthus Urinara Euphhorbiaceae, but I have no idea whether these could be used together with the Carboplatin? Could these ehnace or hinder the treatment? I read many claims that TCM aids in cancer treatment when used as complimentary therapy with the conventional metods such as chemo or radiation?

Much obligated for your answer

Ewa XXXXXXX

Many thanks for your opinion
doctor
Answered by Dr. Rakhi Tayal (5 hours later)
Hello,

Thanks for writing again.

Yes color doppler of the leg vessels is a good option for diagnosis of DVT. It is difficult to continue treatment of DVT along with chemotherapy with a background of thrombocytopenia.
Regarding the chinese medicine, because dietary supplements have not been thoroughly studied in the clinical setting, possible side effects and interactions with other drugs are not well-known. Also, because herbs and supplements are not strictly regulated in the U.S. Food and Drug Administration, these products are not required to be tested for effectiveness, purity, and safety. In general, dietary supplements should only be taken under the supervision of your health care provider.
The interactions and side effects of a substance is known only by controlled trials which have not been done on such products. There complete harmful effects on the body are not yet known and are difficult to predict.

I would advise you not to start on any such product while she is taking chemotherapy.
Hope I have answered your query.

Wishing your mother an early recovery.

Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Rakhi Tayal (7 hours later)
Dear Dr. Tayal,

thank you very much for your response. Is the color doppler possible now with the chemotherapy in progress? My mom is taking a very small dose of the Carboplatin and so far she is handling it very well, nevertheless I would not want to do anything to upset or obstruct the treatment, but everything that's possible to promote and enhance it. Is there anything that you would suggest that would be helpful in strengthening her immune sytem while under the chemotherapy?

Once again, thank you very much for your help

best regards

Ewa XXXXXXX
doctor
Answered by Dr. Rakhi Tayal (2 hours later)
Hello Ewa XXXXXXX

Thanks for your query again.

You can easily Opt for color doppler without doing any harm to the ongoing chemotherapy.

To boost her immune system, only a good and healthy diet with vitamin C supplements will help her.

You can go ahead with colour doppler, It will not affect the chemotherapy process in any way.

Thank you and Reagards.
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Rakhi Tayal

OBGYN

Practicing since :2001

Answered : 14024 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

140 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Can DVT be detected through color doppler ?

Hello,

Thanks for writing to us.

Raised levels of d-dimers only are not an absolute indication of starting an anticoagulant therapy like sintrom. With low platelet counts intermittently , the anticoagulant therapy can precipitate spontaneous haemorrhages which may add to her complications.

Chemotherapy already is a major factor to reduce the platelet counts and cause aplastic anaemia. The swelling in her leg could be due to cardiac problems or renal problems which get precipitated due to side effects caused by the chemotherapy she is taking.

If there is DVT, the anticoagulation treatment will be needed and chemotherapy will have to be stopped to maintain the platelet levels.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Regards,